Iowa, 2010

Flash Flooding and Hail in Iowa, May 12 to 13, 2010

May 12 to 13, 2010 · NWS DVN · 15 events in 6 counties and zones

A warm front slowly lifted northward from central Missouri into eastern Iowa and northern Illinois May 12th and 13th. Several rounds of showers and thunderstorms moved across the area producing widespread torrential rains and some large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front slowly lifted northward from central Missouri into eastern Iowa and northern Illinois May 12th and 13th. Several rounds of showers and thunderstorms moved across the area producing widespread torrential rains and some large hail. As a result of the heavy rains, flash flooding was common. There were two corridors of heavy rain; one across Highway 20 with amounts around 2 to 3 inches and a second heavier corridor of 2 to 6 inches from Memphis, Missouri to near Geneseo, Illinois. Temperatures in the upper 40s to middle 60s on May 12 continued to rise during the early morning hours May 13, reaching into the lower 50s to upper 60s by daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 2:21 PM CST, 23 minutes earlier.

Area forecast discussion, May 12, 2:21 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT WED MAY 12 2010

.SYNOPSIS...
THUNDERSTORMS CONTINUE TO PERCOLATE EARLY THIS AFTERNOON ALONG
THE H8 FRONT THAT WAS ROUGHLY ALONG I-80 FROM CENTRAL TO EAST
CENTRAL IA. THE SURFACE FRONT REMAINS WELL TO THE SOUTH...
EXTENDING FROM LOW PRESSURE OVER S CENTRAL KS...EAST SOMEWHERE
NORTH OF THE I-70 CORRIDOR IN CENTRAL MO. SOUTH OF THE SURFACE
BOUNDARY...TEMPERATURES WERE IN THE 70S TO LOW 80S WITH DEWPOINTS
IN THE 60S...WHILE TO THE NORTH...WIDESPREAD TEMPERATURES AND
DEWPOINTS WERE ONLY IN THE 40S TO LOWER 50S ACROSS THE CWA WITH
BLUSTERY LOW LEVEL EAST WINDS. THE LEADING EDGE OF THE PLUME OF
VERY MOIST AIR AT H8 THAT WAS FEEDING THE ELEVATED CONVECTION IN
CENTRAL IA THIS AFTERNOON WAS ANALYZED AT 12Z REACHING FROM W TX
THROUGH NE KS. THIS WAS AHEAD OF A LONGWAVE UPPER TROUGH OVER THE
ROCKIES WITH EMBEDDED SHORTWAVES IN THE S-SWRLY FLOW ACROSS THE
CENTRAL PLAINS. AS THE SURFACE LOW AND JET LEVEL FORCING PROGRESS
NE TONIGHT...ALONG WITH THE FEED OF HIGH THETAE AIR...CONDITIONS
ARE SETTING UP FOR HEAVY RAINFALL ACROSS THE REGION.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
POTENTIAL FOR HEAVY RAINFALL AND FLOODING TONIGHT AND THURSDAY IS
THE PRIMARY CONCERN. EARLY ON...WILL BE CLOSELY MONITORING
CURRENT CLUSTER OF ELEVATED STORMS N OF I-80 LATE THIS
AFTERNOON...WHICH MAY HAVE POTENTIAL FOR 1 INCH HAIL OR LARGER AND
NEAR SEVERE WIND GUSTS FROM DOWNDRAFTS AND GRAVITY WAVES. ALSO...WILL
NEED TO CLOSELY MONITOR THE FAR S AND SE...WHERE SOME THINNING IN
THE OVERCAST MAY LEAD TO SURFACE INSTABILITY IN PROXIMITY TO THE
BOUNDARY...ALTHOUGH THE CLOSEST ACTIVITY IS WELL WEST IN KS INTO
NW MO AT THIS TIME.

HEAVY RAIN POTENTIAL...12Z FORECAST MODELS HAD A POOR HANDLE ON
EVOLUTION OF THE MCS THAT MOVED ACROSS THE AREA THIS MORNING AND
ADDED SOME UNEXPECTED RAINFALL OVER ESPECIALLY E CENTRAL IA. THIS
WAS MISSED BY MOST MODELS...ALTHOUGH LATER RUC RUNS CAPTURED THE
WEAK MID LEVEL VORT RESPONSIBLE. THIS MODEL HAS A SIMILAR WEAK MID
LEVEL WAVE THAT IS LIKELY TRIGGERING THE NEXT ROUND OF MORE
SURFACE BASED CONVECTION CURRENTLY IN KS INTO NW MO. THIS LIFTS NE
INTO THE FORECAST AREA THIS EVENING...LIKELY IMPACTING THE W
EARLY. THEN...UPPER JET LEVEL COUPLET ABOVE STRONG LOW LEVEL
MOISTURE CONVERGENCE SETS UP OVER THE FORECAST AREA TOWARD
MIDNIGHT AS THE INITIAL AND FOLLOWING MID LEVEL WAVES RIPPLE
THROUGH. WHILE THERE IS SOME CONCERN THAT THE LOW LEVEL JET MAY
TRY TO FOCUS ACTIVITY ALONG THE H8 FRONT THAT WILL BE NORTH OF THE
REGION...THE STRONG FORCING OVER THE SURFACE WARM FRONT REACHING E
AND SE OF THE SURFACE LOW LIFTING THROUGH THE FORECAST AREA WILL
BE CAPABLE OF SUPPORTING CONVECTION WITH VERY HEAVY RAINFALL
RATES. HAVE RAISED OVERNIGHT QPF TO A WIDE SWATH OF 2 TO 3 INCHES
SW TO NE ACROSS THE MID SECTION OF THE CWA.

THUS...THE FLASH FLOOD WATCH REMAINS AND HAVE EXPANDED IT FURTHER
N AND NW DUE TO THE HIGHER ANTICIPATED AMOUNTS AND SATURATION
CAUSED BY TODAY/S RAINFALL. ALSO...EXTENDED THE EAST TO EXPIRE AT
MIDDAY THURSDAY AS RAIN WILL CONTINUE THERE MUCH OF THE DAY...BUT
POTENTIAL FOR HEAVY RAINFALL RATES WILL BE LIMITED TO THE MORNING.

OTHERWISE...HAVE A NON DIURNAL TEMPERATURE CURVE FOR TONIGHT INTO
THU...WITH THE SE GETTING INTO THE WARM SECTOR AND TEMPERATURES IN
THE 60S TO AROUND 70 LATE TONIGHT INTO EARLY THU. TEMPERATURES
THEN FALL BACK TO THE 50S TO LOW 60S DURING THE DAY.
..SHEETS..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
...SLIGHTLY BELOW NORMAL TEMPS WITH A CHANCE OF SHOWERS AND POSSIBLY
SOME STORMS SUNDAY INTO MONDAY...

OVERALL...SOLUTIONS HAVING PROBLEMS WITH ONGOING CONVECTION.
VERIFICATION AT 18Z SUPPORTS A 70/30 BLEND OF NAM-WRF WITH HI-RES
ECMWF/UKMET INTO SATURDAY. THEN WENT WITH MODEL RUN-TO-RUN CONTINUITY
OF A 60/40 BLEND OF GFS AND HI-RES ECMWF BEYOND SATURDAY.  NEXT LOW
TRACK AND TIMING SHOULD BE CLARIFIED NEXT 24 HOURS FROM CONVECTION
THAT OCCURS TONIGHT INTERACTING WITH UPSTREAM ENERGY AND ALSO BETTER
RESOLUTION OF PHASING.

THURSDAY NIGHT THROUGH SATURDAY...DRY AND QUIET WITH TEMPERATURES
MAINLY 2 TO 5 DEGREES BELOW NORMAL.  LOW DEWPOINTS SUGGEST SLIGHTLY
LARGER DIURNAL RANGES WITH MANY/MOST LOCATIONS POSSIBLY A COUPLE OF
DEGREES HIGHER ON MAX TEMPS AND ALSO COLDER ON MIN TEMPS.  PASS TO
LATER SHIFTS TO RECONSIDER.

SUNDAY AND MONDAY...LARGE SCALE ANALYSIS SUGGEST LOTS OF CLOUDS WITH
SOME RAIN AND EMBEDDED THUNDER.  RAISED POPS TO CHANCE BUT TRACK THE
MAIN ISSUE.  HIGHS MAY BE UP TO 5 DEGREES TOO WARM IF CLOUDS AND RAIN
ARE SIGNIFICANT.  LOWS ALSO MAY A FEW TOO COOL DUE TO LIMITED
RADIATIONAL COOLING.  AGAIN...SHOULD BE ABLE TO CLARIFY EXTENT OF ANY
PRECIPITATION BY THURSDAY AFTERNOON.

TUESDAY AND WEDNESDAY...NEXT MODERATE STRENGTH SURFACE HIGH TO KEEP
AREA QUIET AND GENERALLY SLIGHTLY BELOW NORMAL.  LOWS WITH SURFACE
HIGH OVERHEAD MAY NEED LOWERING UP TO 5 DEGREES NEXT FEW DAYS AS
TIMING BETTER CONFIRMED.  WARMING TREND TO BEGIN BY LATE NEXT WEEK
WITH DECENT UPPER TROUGH TO WEST AND SOUTH WINDS.   ..NICHOLS..

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL BECOME WIDESPREAD THIS EVENING AND
OVERNIGHT AS LOW PRESSURE OVER THE PLAINS MOVES ACROSS EASTERN IA.
CONDITIONS WILL REMAIN PREDOMINANTLY IFR MAINLY DUE TO LOW CIGS
TONIGHT THROUGH THU MORNING. EVEN OUTSIDE OF THUNDERSTORMS...
PERIODS OF STRONG EASTERLY WINDS AS HIGH AS 20 TO 30 KTS WILL BE
POSSIBLE THIS AFTERNOON AND OVERNIGHT. SOME STORMS IN THE
AFTERNOON AND EARLY EVENING PERIOD COULD PRODUCE SMALL HAIL AND
WIND GUSTS TO 45 KTS. RAIN WILL END FROM W TO E ON THU AS SYSTEM
SENDS A COLD FRONT THROUGH THE AREA. THIS WILL VEER WINDS AROUND
TO THE SW THEN W BY AFTERNOON.
..SHEETS..
&&

.HYDROLOGY...
A HEAVY RAIN EVENT IS FORECAST TO AFFECT THE AREA MAINLY TONIGHT.
THERE IS STILL SOME UNCERTAINTY REGARDING THE TIMING...AMOUNT...AND
LOCATION OF THE HEAVY RAIN. HOWEVER...BASED ON FORECASTED RAINFALL
THAT HAS BEEN INPUT INTO THE RIVER MODELS...SEVERAL RIVERS ARE
EXPECTED TO GO INTO FLOOD. RIVERS THAT DO NOT GO INTO FLOOD WILL SEE
SIGNIFICANT RISES.

RIVERS THAT MAY BE AFFECTED INCLUDE THE LOWER WAPSIPINICON...ROCK...
PORTIONS OF THE IOWA...ENGLISH...NORTH SKUNK...SKUNK...LA MOINE...
MISSISSIPPI BELOW DAM 15...AND THE LOWER DES MOINES.

THE CURRENT WEATHER AND RIVER LEVELS WILL BE MONITORED CLOSELY
TONIGHT. ADDITIONAL RIVER FLOOD WARNINGS ARE LIKELY DEPENDING UPON
HOW THE HEAVY RAIN THREAT EVOLVES TONIGHT INTO THURSDAY MORNING.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR BENTON-CEDAR-CLINTON-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR DES MOINES-LEE.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR JO DAVIESS.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR SCOTLAND.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR CLARK.

&&

SHEETS/NICHOLS/08
Hazardous weather outlook, May 12, 4:14 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT WED MAY 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
514 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT AS A WARM FRONT LIFTS INTO THE OUTLOOK
AREA. THE MAIN THREAT WILL BE HEAVY RAINFALL OF 1 TO 2
INCHES... WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR AREAS ROUGHLY
ALONG AND SOUTH OF INTERSTATE 80 WHERE SOILS ARE SATURATED
FROM RECENT HEAVY RAINFALL. ANY ADDITIONAL HEAVY RAINFALL
IN THESE AREAS WILL LIKELY GO MOSTLY INTO RUNOFF AND RESULT
IN SIGNIFICANT RISES ON AREA TRIBUTARY RIVERS... STREAMS
AND CREEKS. IN ADDITION TO HEAVY RAIN...THERE IS THE
POTENTIAL FOR HAIL WITH THE STRONGER STORMS OVER THE ENTIRE
OUTLOOK AREA... MAINLY THIS AFTERNOON AND EVENING. THE
STORM PREDICTION CENTER DOES HAVE THE AREA MAINLY SOUTH OF
HIGHWAY 34 IN A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON
AND EVENING... AND THIS IS MAINLY FOR THE POTENTIAL OF
A STORM TO PRODUCE DAMAGING WINDS OR AN ISOLATED TORNADO
ALONG THE WARM FRONT. CURRENT INFORMATION SUGGESTS
HOWEVER... THAT THIS THREAT LIKELY RESIDES SOUTH OF THE
OUTLOOK AREA.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT FLASH
FLOODING AND RAINFALL AMOUNTS IN EXCESS OF 1 INCH TO THE
NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

In the hours before

Special weather statement, May 12, 10:56 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 AM CDT WED MAY 12 2010

ILZ026-034-035-121745-
HANCOCK-MCDONOUGH-WARREN-
1156 AM CDT WED MAY 12 2010

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS MOVING
THROUGH HANCOCK AND MCDONOUGH COUNTIES...

AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FERRIS...OR NEAR CARTHAGE...MOVING EAST AT
25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF LA HARPE AROUND 1210 PM CDT...
  BLANDINSVILLE AND TENNESSEE AROUND 1225 PM CDT...
  COLCHESTER AND 9 MILES NORTH OF FANDON AROUND 1230 PM CDT...
  SCIOTA AROUND 1240 PM CDT...
  MACOMB...WESTERN ILLINOIS UNIVERSITY...GOOD HOPE AND 6 MILES WEST
  OF BARDOLPH AROUND 1245 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...EXPECTED WITH THIS STORM.

LAT...LON 4064 9046 4036 9046 4036 9122 4063 9116
TIME...MOT...LOC 1652Z 263DEG 21KT 4047 9110

SHEETS
Local storm report, May 12, 11:44 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             MACOMB                  40.47N 90.68W
05/12/2010  M0.75 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

LEGRO
Special weather statement, May 12, 2:05 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT WED MAY 12 2010

IAZ040>042-051>053-122300-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
305 PM CDT WED MAY 12 2010

...STRONG THUNDERSTORMS TO DEVELOP AND OVERSPREAD AREA THROUGH 5 PM...

AN AREA OF THUNDERSTORMS...SOME STRONG WITH HAIL UP TO THE SIZE OF
NICKELS...GUSTY WINDS OVER 40 MPH AND VERY HEAVY RAIN WILL INCREASE
IN COVERAGE AND MOVE ACROSS THE REGION THROUGH 5 PM. LOCATION
NORTH OF A VINTON TO COGGIN TO PEOSTA LINE ARE MOST SUSCEPTIBLE
FOR THE STRONGEST STORMS.

NICHOLS

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 flash flood, 1 strong wind. Local standard time, as filed.

Hail, Buchanan

When
May 12, 2:44 PM CST
Where
Buchanan County, 2.46 mi SE of Monti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.380, -91.630

Hail, Buchanan

When
May 12, 3:15 PM CST
Where
Buchanan County, 2.55 mi E of Buffalo Creek Co Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.670

Quarter to half dollar-sized hail fell 3 miles east of Winthrop, IA around 415 pm May 12. This report was relayed by the emergency manager.

Hail, Delaware

When
May 12, 3:20 PM CST to 3:25 PM CST
Where
Delaware County, 1.12 mi S of Manchester Arpt to 0.47 mi NW of Manchester
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.484, -91.499

Hail, Delaware

When
May 12, 3:27 PM CST
Where
Delaware County, Manchester Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -91.500

Hail, Buchanan

When
May 12, 3:43 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.890

Hail, Benton

When
May 12, 7:43 PM CST
Where
Benton County, 1.54 mi W of Van Horne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -92.110

A power outage was also observed.

Hail, Buchanan

When
May 12, 7:50 PM CST
Where
Buchanan County, 0.86 mi NW of Independence
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -91.890

Hail, Buchanan

When
May 12, 8:10 PM CST
Where
Buchanan County, Aurora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -91.730

Hail, Buchanan

When
May 12, 8:12 PM CST
Where
Buchanan County, 0.51 mi W of Lamont
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.600, -91.640

Quarter-sized hail fell in Lamont, IA at 912 pm May 12.

Hail, Delaware

When
May 12, 8:35 PM CST
Where
Delaware County, 0.86 mi SW of Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.470, -91.460

Quarter-sized hail fell just south of Manchester, IA at 935 pm May 12.

Strong Wind, Linn

When
May 12, 8:45 PM CST to 9:45 PM CST
Where
Linn forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Some trees about 8 inches in diameter and 15 feet tall were uprooted on the northeast side of Cedar Rapids due to saturated soils and gradient wind gusts of 30 to 40 mph that occurred between 745 pm and 845 pm May 12.

Hail, Lee

When
May 12, 9:35 PM CST
Where
Lee County, 1.26 mi WNW of Keokuk Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.480, -91.450

Half dollar-sized hail fell about 6 miles north northwest of Keokuk, IA at 1035 pm May 12.

Hail, Lee

When
May 12, 9:40 PM CST
Where
Lee County, Montrose
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.530, -91.420

Ping pong ball-sized hail fell in Montrose, IA at 1040 pm May 12. The hail covered the ground.

Flash Flood, Lee

When
May 12, 10:00 PM CST to May 13, 1:00 AM CST
Where
Lee County, 3.45 mi N of Viele to 3.61 mi S of Viele
Cause
Heavy Rain
Property damage
$859,000
Reported by
Trained Spotter
Coordinates
40.670, -91.420

Heavy rains resulted in some flash flooding of several streets in Fort Madison, IA during the late evening hours of May 12 and early morning hours of May 13. The flood waters were 1 to 1.5 feet deep along 14th Street. Several creeks overflowed their banks.

Flash Flood, Des Moines

When
May 12, 11:09 PM CST to May 13, 1:00 AM CST
Where
Des Moines County, 2.09 mi SE of Pleasantgrove to 4.43 mi ENE of Augusta
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
40.950, -91.250

Heavy rains resulted in the flash flooding of parts of Des Moines County during the early morning hours of May 12. The Burlington area and locations north were some of the hardest hit areas. The flood waters were 10 to 12 inches deep south of Agency Road. In addition, the intersection of Highway 61 and Roosevelt Avenue was flooded with some vehicles stalled out in the flood waters. Several homes and businesses had water in basements with some flooded with over 7 feet of water. Parts of Tama Road and Plank Road were washed out. In other areas, landslides spilled onto some streets. Several businesses along Jefferson Street also sustained flood damage and loss of property.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230887, 230899, 230900, 230901, 230902, 230904, 230905, 230906, 230907, 230908, 230978, 230909, 230911, 230920, 230921.